Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 209, NWS Sioux Falls, SD

September 15, 2023Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2023, 6:03 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2023, 6:03 PM CDT (23:03 UTC)
Expired
Sep 15, 2023, 6:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:59 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 15, 5:59 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
559 PM CDT Fri Sep 15 2023

.SHORT TERM...(This Evening through Saturday Night)
Issued at 248 PM CDT Fri Sep 15 2023

THIS AFTERNOON - EVENING: Quiet conditions have largely returned to
the region in the wake of this mornings lingering showers and
storms, with latest observations showing relatively light winds and
temperatures in the 60s to 70s. As alluded to in the previous
discussion, have seen a bit of wildfire smoke drift overhead as
winds continue to shift to the northwest. While most of the smoke
should remain aloft, can't rule out the possibility of seeing some
brief impacts near the sfc through the afternoon, which include:
reductions in vsbys (perhaps as low as 5-6 SM) and decreased air
quality levels. Again, nothing compared to weeks past - but still
worth noting.

Heading into evening, could see another round of isolated showers
ahead of a secondary cold front, mainly across SW Minnesota and NW
Iowa. Severe weather is not anticipated at this time. Rather, expect
lighting and brief heavy downpours to be the primary hazards.
Otherwise, look for clearing skies and lows into the upper 40s to
lower 50s to prevail overnight.

SATURDAY - SATURDAY NIGHT: Quiet conditions look to continue
Saturday as sfc high pressure builds across the region. Much like
this afternoon, should see northwesterly winds prevail, allowing
temperatures to remain quite pleasant. Thus, have afternoon highs
only rising into the low to mid 70s, with overnight lows falling
into the 40s. Anyone else looking forward to the return of sweater
weather?

.LONG TERM...(Sunday through Friday)
Issued at 248 PM CDT Fri Sep 15 2023

SUNDAY - TUESDAY: Expect much of the same Sunday, as sfc high
pressure retains its influence across the region. So, have highs
once again rising into the low to mid 70s, with the warmest
temperatures generally along and west of the James River. Upper
level flow turns a bit more zonal heading into the new week, with
winds at the sfc becoming more southerly and breezy. Model guidance
also showcases a decent push of mid-level WAA during this time,
suggesting a warm up will be likely on Monday and Tuesday. While the
hot biased GEFS/GFS continues to skew NBM temperatures - do think
it's worth noting that ensemble guidance remains in fairly decent
agreement (> 60 to 70%) that highs greater than or equal to 80
degrees will be possible. Thus, with the aid of gusts in the upper
teens to lower 20s, think we stand of decent chance of seeing these
values being achieved. In regard to precipitation, could see a few
isolated showers develop Monday night across NW Iowa, with dry
conditions forecast to prevail otherwise.

WEDNESDAY - THURSDAY: Model consistency begins to wane heading into
the latter half of the extended period, making it hard to put too
much confidence behind any one solution just yet. That being said,
most guidance does support afternoon highs returning to the 70s,
with overnight lows falling into the 50s. Overall moisture levels
also look to increase during this time as southwest flow develops
ahead of an advancing Colorado Low. As such, will likely see rain
chances return by the end of the upcoming week as the aforementioned
low takes aim at the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 558 PM CDT Fri Sep 15 2023

Scattered showers and thuunderstorms will move through far
southeast SD into northwest IA. The stronger activity will likely
be over shortly after sunset. Some spotty activity will be
possible during the overnight but for now that should remain
mostly showers with little lightning. Outside of any thunderstorms
VFR consitions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...08
Hazardous weather outlook, Sep 15, 3:54 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
354 AM CDT Fri Sep 15 2023

MNZ071-SDZ038>040-050-052>061-063>065-068-161100-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
354 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy smoke from Canadian wildfires may reduce visibility and air
quality at times today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-161100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
354 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Patchy smoke from Canadian wildfires may reduce visibility and air
quality at times today.

Isolated showers and thunderstorms will linger in the area through
this afternoon. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:23 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.